Alert archive / Connecticut / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 41, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Sep 23, 2003, 11:20 AM EDT for Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Connecticut. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2003, 11:20 AM EDT (15:20 UTC)
- Expired
- Sep 23, 2003, 12:00 PM EDT
- In force
- 40 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT
The radar
The Brookhaven radar (KOKX), 69 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 3.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 374 m²/s²
- 0-3 km storm-relative helicity
- 394 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 231520 SVROKX CTC007-009-231600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 1119 AM EDT TUE SEP 23 2003 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MIDDLESEX COUNTY IN SOUTHERN CONNECTICUT NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT * UNTIL NOON EDT * AT 1117 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR DERBY...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SEYMOUR AND BEACON FALLS AROUND 1125 AM BETHANY AND 6 MILES SOUTHEAST OF NAUGATUCK AROUND 1130 AM CHESHIRE AND 5 MILES NORTHWEST OF WALLINGFORD AROUND 1140 AM MERIDEN AROUND 1145 AM 6 MILES NORTHWEST OF MIDDLEFIELD AND 6 MILES NORTHWEST OF MIDDLETOWN AROUND 1155 AM 5 MILES NORTHWEST OF CROMWELL AND 7 MILES NORTHWEST OF PORTLAND AROUND NOON THE GREATEST THREAT FROM THIS STORM IS A DAMAGING WIND GUST. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. VERY HEAVY RAIN IS LIKELY. HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4133 7327 4121 7310 4176 7230 4195 7256 GOODMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 11:20 AM EDT, 0 minutes earlier.
Area forecast discussion, Sep 23, 11:20 AM EDT, 0 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE UPTON NY 1120 AM EDT TUE SEP 23 2003 .DISCUSSION...SHORT TERM GRIDS AND PRODUCTS HAVE BEEN UPDATED. HEAVY RAIN WITH BELOW SEVERE WINDS ALONG WITH ISOLATED CONVECTION OVER THE EASTERN ZONES CONTINUES. HI PRES BUILDS IN TNGT AND THEN MOVES GRADUALLY ACROSS THE AREA...FAIR. THU...A COLD FRONT APCHS FROM THE W. THE GFS MOVES THE FRONT INTO THE LOCAL AREA LATE IN THE DAY. THE ETA IS A LITTLE SLOWER. I/LL FCST SLGT CHC POPS FOR LATE THURS AFTN/EVE. .LONG TERM...TURNS FALL LIKE COME TUESDAY. && .MARINE...SMALL CRAFT ADVISORY CONTINUES WITH OCCASIONAL GALE FORCE GUSTS AHEAD OF THE CONVECTIVE LINE. BEHIND THE COLD FRONT...WINDS DIMINISH BELOW SCA CRITERIA...THOUGH SEAS TO REMAIN UP AT LEAST THRU THE AFTN. && .HYDROLOGY...SHORT FUSED WARNING AND ADVISORIES CONTINUE. && .AVIATION...CIGS/VSBYS MVFR/IFR ACRS THE CWA ATTM...WITH 30+ KT WIND GUSTS MIXING DOWN WITH THE HEAVIEST SHRAS. IMPROVING CONDS WRN TAFS NEXT 1-3 HRS AND THIS GRADUALLY WORKS EWD DURG THE AFTN. && .OKX CURRENT WATCHES/WARNING/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...SCA FOR ALL WATERS...ANZ355-353-350-330-335-338.
Hazardous weather outlook, Sep 23, 4:56 AM EDT, 6 hours 24 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-241000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 456 AM EDT TUE SEP 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY SHOWERS AND POSSIBLE THUNDERSTORMS WILL OCCUR TODAY AND WILL END FROM WEST TO EAST THIS AFTERNOON. THE RAIN MAY BE HEAVY AT TIMES RESULTING IN THE PONDING OF WATER ON ROADS WITH POOR DRAINAGE. IN ADDITION...A SMALL CRAFT ADVISORY IS IN EFFECT FOR TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. EKH
In the hours before
Special weather statement, Sep 23, 8:49 AM EDT, 2 hours 31 minutes before
NYZ072>076-231400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 849 AM EDT TUE SEP 23 2003 ...LINE OF STRONG THUNDERSTORMS HEADED FOR THE 5 BOROUGHS OF NEW YORK CITY... AT 848 AM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM ORANGE COUNTY NEW YORK TO JUST WEST OF NEWARK NEW JERSEY. THE STORMS ARE MOVING NORTHEAST AT OVER 50 MPH. THESE STORMS MAY PRODUCE WIND GUSTS OVER 50 MPH AND TORRENTIAL DOWNPOURS FOR BRIEF PERIODS OF TIME. IF IT APPEARS THAT SEVERE WEATHER MAY OCCUR WITH THESE STORMS...MEANING WIND GUSTS OVER 58 MPH...WARNINGS MAY FOLLOW. REYNOLDS
Special weather statement, Sep 23, 9:36 AM EDT, 1 hour 44 minutes before
CTZ009-NJZ003-006-NYZ069>077-231430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 936 AM EDT TUE SEP 23 2003 AT 932 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN LINE OF THUNDERSTORMS JUST WEST OF NEW YORK CITY...MOVING EAST AT 45 MPH. THUNDERSTORMS SHOULD BE IN THE VICINITY OF... WEST NYACK...THE VERRAZANO NARROWS BRIDGE...VALLEY COTTAGE AND TAPPAN AROUND 940 AM... AND UPPER NYACK AROUND 945 AM. WIND GUSTS UP TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINS FROM THESE STORMS MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. GOODMAN
Special weather statement, Sep 23, 10:14 AM EDT, 1 hour 6 minutes before
CTZ005-006-009-NYZ068-070-071-076>078-080-231515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1014 AM EDT TUE SEP 23 2003 ...STRONG THUNDERSTORMS MOVING INTO WESTERN LONG ISLAND AND WESTERN CONNECTICUT... AT 1010 AM EDT...AN AREA OF SHOWERS AND THUNDERSTORMS WAS MOVING INTO NASSAU AND WESTERN SUFFOLK COUNTIES ON LONG ISLAND...AND FAIRFIELD COUNTY IN CONNECTICUT. THESE STORMS WERE MOVING NORTHEAST AT 30 MPH...AND COULD PRODUCE WIND GUSTS UP TO 50 MPH. HEAVY RAINS FROM THESE STORMS MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. GOODMAN
Local storm report, Sep 23, 10:41 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1041 AM EDT TUE SEP 23 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 AM WALDEN NY FLASH FLOODS
09/23/03 ORANGE PARTS OF RT. 208 CLOSED.
REPORTED BY LAW ENFORCEMENT
0900 AM GOSHEN NY MPH TSTM WIND GUST
09/23/03 ORANGE NUMEROUS WIRES
DOWN...POWER OUTAGES.
REPORTED BY CO-OP OBSERVERS
0950 AM CHESTER NY FLASH FLOODS
09/23/03 ORANGE FLOODING IN
CHESTER...DAYCARE CENTER
EVACUATED. REPORTED BY
CO-OP OBSERVERS
0910 AM WAYNE NJ WIND DAMAGE
09/23/03 PASSAIC FEW TREES DOWN. REPORTED
BY EMERGENCY MANAGERS.
0850 AM WEST MILFORD NJ WIND DAMAGE
09/23/03 PASSAIC FEW TREES DOWN. REPORTED
BY EMERGENCY MANAGERS.
0936 AM MOUNTAINSIDE NJ WIND DAMAGE
09/23/03 UNION POWER OUTAGE. REPORTED BY
EMERGENCY MANAGERS.
0930 AM NEW CITY NY WIND DAMAGE
09/23/03 ROCKLAND WIRES DOWN...ISOLATED
TREES DOWN. REPORTED BY
CO-OP OBSERVERS
0942 AM KINGS PT NY 40 MPH TSTM WIND GUST
09/23/03 NASSAULocal storm report, Sep 23, 11:15 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1115 AM EDT TUE SEP 23 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM WEST MILFORD NJ WIND DAMAGE
09/23/03 PASSAIC FEW TREES DOWN. REPORTED
BY EMERGENCY MANAGERS.
0900 AM GOSHEN NY WIND DAMAGE
09/23/03 ORANGE NUMEROUS WIRES DOWN...
POWER OUTAGES.
REPORTED BY CO-OP OBSERVERS
0903 AM MOUNTAINSIDE NJ WIND DAMAGE
09/23/03 UNION POWER OUTAGE. REPORTED BY
EMERGENCY MANAGERS.
0908 AM MILLBURN TO CEDAR GROVE NJ WIND DAMAGE
09/23/03 ESSEX POWER LINES DOWN.
REPORTED BY EMERGENCY
MANAGERS.
0910 AM WAYNE NJ WIND DAMAGE
09/23/03 PASSAIC FEW TREES DOWN.
REPORTED BY EMERGENCY
MANAGERS.
0920 AM WALDEN NY FLASH FLOODS
09/23/03 ORANGE PARTS OF RT. 208 CLOSED.
REPORTED BY LAW ENFORCEMENT
0930 AM CLARKSTOWN TOWNSHIP NY WIND DAMAGE
09/23/03 ROCKLAND WIRES DOWN...
ISOLATED TREES DOWN.
REPORTED BY CO-OP
OBSERVERS
0942 AM KINGS PT NY 40 MPH TSTM WIND GUST
09/23/03 NASSAU
0950 AM CHESTER NY FLASH FLOODS
09/23/03 ORANGE FLOODING IN CHESTER.
DAYCARE CENTER EVACUATED.
REPORTED BY CO-OP OBSERVERSLocal storm report, Sep 23, 11:20 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1120 AM EDT TUE SEP 23 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM WEST MILFORD NJ WIND DAMAGE
09/23/03 PASSAIC FEW TREES DOWN. REPORTED
BY EMERGENCY MANAGERS.
0900 AM GOSHEN NY WIND DAMAGE
09/23/03 ORANGE NUMEROUS WIRES DOWN...
POWER OUTAGES.
REPORTED BY CO-OP OBSERVERS
0903 AM MOUNTAINSIDE NJ WIND DAMAGE
09/23/03 UNION POWER OUTAGE. REPORTED BY
EMERGENCY MANAGERS.
0908 AM MILLBURN TO CEDAR GROVE NJ WIND DAMAGE
09/23/03 ESSEX POWER LINES DOWN.
REPORTED BY EMERGENCY
MANAGERS.
0910 AM WAYNE NJ WIND DAMAGE
09/23/03 PASSAIC FEW TREES DOWN.
REPORTED BY EMERGENCY
MANAGERS.
0920 AM WALDEN NY FLASH FLOODS
09/23/03 ORANGE PARTS OF RT. 208 CLOSED.
REPORTED BY LAW ENFORCEMENT
0930 AM CLARKSTOWN TOWNSHIP NY WIND DAMAGE
09/23/03 ROCKLAND WIRES DOWN...
ISOLATED TREES DOWN.
REPORTED BY CO-OP
OBSERVERS
0942 AM KINGS PT NY 40 MPH TSTM WIND GUST
09/23/03 NASSAU
0950 AM CHESTER NY FLASH FLOODS
09/23/03 ORANGE FLOODING IN CHESTER.
DAYCARE CENTER EVACUATED.
REPORTED BY CO-OP OBSERVERS
1030 AM MANHATTAN NY FLASH FLOODS
09/23/03 NEW YORK LANE CLOSED ON FDR AND
HOLLAND RIVER DRIVES.
REPORTED BY EMERGENCY
MANAGERS.Nearby
Severe Thunderstorm Warnings in Connecticut, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.